Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 264, NWS Twin Cities, MN

September 21, 2010Barron County, Polk County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 21, 2010, 2:36 AM CDT for Barron County, Polk County, Wisconsin. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2010, 2:36 AM CDT (07:36 UTC)
Expired
Sep 21, 2010, 3:00 AM CDT
In force
24 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Barron County, WI, Polk County, WI

The radar

The Minneapolis radar (KMPX), 135 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 2:40 AM CDTTSTM WND DMGBalsam Lake, WIPOWER POLE AND TREE DOWN.
Sep 21, 2:42 AM CDTTSTM WND DMGBalsam Lake, WITREES AND POWER LINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 21, 2:04 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2010-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2010-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 430 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2167 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
430 m²/s²
0-3 km storm-relative helicity
743 m²/s²
Significant tornado parameter
2.4
Supercell composite
16.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

152 
WUUS53 KMPX 210736
SVRMPX
WIC005-095-210800-
/O.NEW.KMPX.SV.W.0264.100921T0736Z-100921T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
236 AM CDT TUE SEP 21 2010

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POLK COUNTY IN NORTHWEST WISCONSIN...
  NORTHWESTERN BARRON COUNTY IN NORTHWEST WISCONSIN...

* UNTIL 300 AM CDT

* AT 235 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
  PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.
  THIS STORM WAS LOCATED NEAR CENTURIA...OR ABOUT 3 MILES WEST OF
  BALSAM LAKE...AND MOVING NORTHEAST AT 40 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  BALSAM LAKE...
  MILLTOWN...
  LUCK...
  MCKINLEY...
  BARRONETT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4572 9215 4565 9215 4565 9198 4558 9192
      4534 9254 4549 9268 4574 9217
TIME...MOT...LOC 0736Z 238DEG 35KT 4546 9250
WIND...HAIL 60MPH 1.00IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 11:15 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Sep 20, 11:15 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR 06Z TAFS
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1115 PM CDT MON SEP 20 2010

.MESO UPDATE...ISSUED 816 PM CDT

THERE REMAINS POTENTIAL...ALBEIT DECREASING...FOR A COUPLE STRONG
TO SEVERE THUNDERSTORMS DURING THE REMAINDER OF TONIGHT ACROSS THE
FORECAST AREA. THE PRIMARY UPPER LEVEL LOW IS SEEN ON WATER VAPOR
TWISTING EAST INTO SOUTHERN MANITOBA. ANOTHER WAVE IS LIFTING
NORTHEAST IN THE MOIST FLOW AHEAD OF THIS FROM CO INTO SOUTHERN
SD. A STRONG MID-LEVEL COLD FRONT EXISTS BETWEEN THE TWO AND IS
PUSHING EAST AND WILL REPRESENT THE MAIN REASON FOR AT LEAST
SHOWERS TO DEVELOP ALONG THE LOW-LEVEL BOUNDARY DUE TO WEAKENING A
STRONG CAP. THE SURFACE LOW/TRIPLE POINT IN WESTERN MN WILL
CONTINUE TO TRANSLATE NORTHEAST WITH THE WARM FRONTAL BOUNDARY TO
ITS EAST SLOWLY LIFTING NORTH...AND THE COLD FRONT EXTENDING SOUTH
WRAPPING EASTWARD. THE LOW AND DEEP LAYER SHEAR AND HELICITY
VALUES TO THE EAST OF THE BOUNDARY REMAIN VERY HIGH AS SEEN ON THE
00Z MPX RAOB. BUT THE MLCIN VALUES ALSO REMAIN QUITE HIGH...WHICH
IS CURRENTLY REFRAINING THE 1000 TO 2000 J/KG OF MUCAPE. IT WOULD
SEEM IT WOULD TAKE CONGEALED AND SOMEWHAT SUSTAINED AND QUICK-
MOVING ACTIVITY NEAR THE FRONT TO REALLY PRESENT A TORNADO AND
POSSIBLY EVEN A WIND THREAT...GIVEN THE STRENGTH OF THE INVERSION
AHEAD OF THE FRONT. THE MID-LEVEL LAPSE RATES WILL CONTINUE TO
STEEPEN LOOKING AT THE KABR RAOB...AND AS THE MOIST PLUME AND WAVE
FROM THE SOUTHWEST INTERSECT THAT...DEVELOPING AND EXISTING STORMS
WILL BE ABLE TO UTILIZE THAT ELEVATED INSTABILITY WITH POSSIBLY
SOME HAIL. THE HRRR HAS GRADUALLY TRENDED DOWN WITH ITS HIGHER
REFLECTIVITY...BUT STILL PROMOTES GOOD COVERAGE OF SHOWERS BY
EASTERN MN INTO WESTERN WI OVERNIGHT. THE PRIMARY TIME FOR A
STRONG TO SEVERE STORM REMAINS BETWEEN 10 PM AND 3 AM.

&&

.DISCUSSION.../ISSUED 340 PM/

SHORT TERM CONCERN REMAINS CONVECTIVE POTENTIAL ACROSS THE AREA.
LATEST SPC MESOSCALE ANALYSIS INDICATES RAPID DESTABILIZATION
ACROSS THE REGION AS SFC WMFNT LIFTS ACROSS CENTRAL MN. MIXED
LAYER CAPE RISING TO 1000 J/KG OVER SC MN WITH MAIN STRONG LOW
LEVEL FLOW(ABOUT 50 KTS AT H85) INTO SW MN ATTM. MID LEVEL WARMING
SIGNIFICANT HOWEVER...WITH CAP ESTABLISHED ACROSS WESTERN MN WITH
H7 TEMPS OF PLUS 12C ALL THE WAY INTO THE NW CORNER OF THE STATE.
WATER VAPOR IMAGERY SHOWING MUCH OF THE TROUGH ENERGY LIFTING INTO
WESTERN DAKOTAS NOW. THAT EXTENDS SOUTH INTO COLORADO/NEBRASKA
REGION WITH SOME ACCAS INCREASING OVER CENTRAL SOUTH DAKOTA.
SHOULD SEE CAP HOLD UNTIL AFTER 00Z OVER WESTERN MN...AS TROUGH
SFC FRONT MOVES INTO THAT REGION. TREND OF THE HRRR SHOWS THIS
FAIRLY WELL...DEVELOPING ABOUT THAT TIME AND MOVING INTO CENTRAL
MN THROUGH 06Z. WILL CONTINUE CHANCE POPS FOR THIS ACTIVITY
INCREASING TO LIKELY AFTER 06Z. THIS WILL CONTINUE TO MOVE EAST AS
SFC FNT DROPS TO THE SOUTHEAST OF THE AREA THROUGH 18Z TUE. CHANCE
POPS REMAIN IN ORDER FOR THE MORNING OVER THE SOUTHEAST CWA FOR
THIS. SEVERE POTENTIAL THERE AS WELL INTO THE NIGHT AS ACTIVITY
DEVELOPS ALONG THE FNT. SUPERCELL MERING/DEVELOPING INTO LINEAR
COMPLEX POSSIBLE. MAIN THREAT WIND AND HAIL AS LAPSE RATES ARE
STEEP. HOWEVER...SMALL TORNADO THREAT EARLY IN STORM INITIATION AS
WEAK SFC LOW LIFTS INTO NORTHERN CWA...AND ALONG WMFNT.

DRIER AIR WORKS INTO THE REGION FOR TUESDAY AFTERNOON...AND INTO
WEDNESDAY...AS SFC FRONT DROPS SOUTH AND STALL OVER IOWA. NEXT
WESTERN TROUGH LIFTS NORTHEAST AND DEVELOPS SIG SFC LOW OVER
SOUTH DAKOTA. THIS LIFTS NORTHEAST ACROSS CENTRAL MN WED NIGHT
INTO THU NIGHT. HEAVY RAINFALL REMAINS A DISTINCT POSSIBILITY AS
THIS SYSTEM LIFTS OUT SIGNIFICANT CERTAINLY POSSIBLE...WITH PWATS
AROUND 2 INCHES...WHICH IS SOME 250% ABOVE NORMAL. MODELS TRENDING
BAND OF HEAVY RAINFALL...ALONG AND NORTH OF THE TRACK OF THE SFC
LOW....WHICH TRAVEL MAINLY ACROSS CENTRAL CWA. CERTAINLY SOME 2-3
INCH TOTALS POSSIBLE AS SYSTEM LIFTS NORTHEAST.

SHOULD SEE IMPROVING CONDITIONS INTO FRIDAY AS SYSTEM EXITS TO THE
EAST. LONGER TERM IS A BIT MORE PROBLEMATIC AS GFS AND ECMWF ARE
AT ODDS AS TO WHETHER ANOTHER TROUGH FOLLOWS THURSDAYS STORM INTO
THE WEEKEND. HAVE TRENDED MORE TOWARD HPC/GFS/GFS ENSEMBLE MEAN FOR
THIS PERIOD...WHICH HAS THE MAIN BELT OF THE WESTERLIES ALONG
SOUTHERN CANADA...LIMITING SIGNIFICANT COOL AIR PENETRATION SOUTH
INTO THE AREA. THIS LEAVES THE AREA IN RATHER HIGH HEIGHTS FOR
THIS TIME OF YEARS...WITH TEMPERATURES TRENDING A BIT ABOVE NORMAL
INTO NEXT MONDAY.

&&

.AVIATION.../06Z TAF ISSUANCE/

CONVECTION BCMG MR WDSPRD LAST HR OR SO IN E SODAK INTO SW/CNTL MN
AS SHRTWV LIFTING OUT OF CO ADDING SM ADDITIONAL FORCING.  EXPCT
THAT SHWRS AND TSTMS WL CONT TO BCM MR WDSPD ACRS ALL TAF SITES BUT
AXN NEXT SVRL HRS.  CDFNT NR BRD TO NR RWF MVG E FAIRLY RPDLY WITH
3MB 3HRLY PRES RISES IN ITS WAKE.  AS CDFNT PASSES PSTFNTAL PCPN AT
RWF/STC/MSP/RNH/EAU MAY CAUSE MFR CIGS/VSBYS OVRNITE. FNT SHUD REACH
MSP BY 10Z.

KMSP...CDFNT NR RWF SHUD REACH MSP ARND 10Z. MAINLY PSTFNL
SHWRS/TSTMS SPRDG NE ACRS SW INTO CNTL MN. PCPN SHUD SPREAD INTO MSP
AREA BY 07Z. XPCT MVFR CIGS TO DVLP IN PCPN IN WAKE OF CDFNT.
IMPRVG CONDS TO VFR ARND 14Z.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

BAP/DWE
Hazardous weather outlook, Sep 20, 8:04 PM CDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
804 PM CDT MON SEP 20 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
211200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
804 PM CDT MON SEP 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SMALL RISK OF SEVERE THUNDERSTORMS ACROSS THE OUTLOOK
AREA...PRIMARILY IN CENTRAL MINNESOTA AND FAR WESTERN WISCONSIN.
A COLD FRONT WILL MOVE EAST ACROSS THE OUTLOOK AREA THROUGH THE
NIGHT. SCATTERED THUNDERSTORMS WILL OCCUR ALONG AND AHEAD OF THE
FRONT AND GRADUALLY TRAVERSE EAST. A FEW OF THESE STORMS MAY BE
CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL UP TO HALF DOLLAR
SIZE. THE THREAT OF A TORNADO IS RELATIVELY SMALL AND MAINLY
CONFINED TO CENTRAL AND EAST CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL RETURN OVER THE OUTLOOK AREA WEDNESDAY NIGHT
INTO THURSDAY NIGHT AS A STRONG AREA OF LOW PRESSURE MOVES OVER
THE REGION. THE PRIMARY THREAT DURING THIS PERIOD WILL BE HEAVY
RAIN.

RECENT RUNOFF FROM THE PAST RAIN EVENT...HAS CAUSED SEVERAL
RIVERS AND STREAMS TO REACH NEAR BANKFULL. ANY ADDITIONAL
RAINFALL WILL AGGRAVATE THE FLOOD THREAT...ESPECIALLY FOR
TRIBUTARIES ON AND ALONG THE MINNESOTA RIVER IN SOUTHWEST AND
SOUTH CENTRAL MINNESOTA.

PEOPLE WITH INTERESTS ALONG THE SWOLLEN MINNESOTA RIVER AND ITS
ADJACENT TRIBUTARIES SHOULD CONTINUE TO MONITOR THE LATEST
STATEMENTS AND FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION REMAINS POSSIBLE TONIGHT ACROSS THE
OUTLOOK AREA...PRIMARILY IN CENTRAL AND EASTERN MINNESOTA AND FAR
WESTERN WISCONSIN.

In the hours before

Special weather statement, Sep 21, 12:37 AM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1237 AM CDT TUE SEP 21 2010

MNZ067-074-075-210600-
BROWN-NICOLLET-SIBLEY-
1237 AM CDT TUE SEP 21 2010

...THUNDERSTORMS DEVELOPING OVER BROWN...NICOLLET AND SIBLEY
COUNTIES THROUGH 100 AM CDT...

AT 1235 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES WEST OF NEW ULM...OR 7 MILES SOUTHWEST OF
KLOSSNER. THIS STORM WAS MOVING NORTHEAST AT 55 MPH.

HAIL UP TO NICKEL SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  KLOSSNER.
  LAFAYETTE.
  NEW SWEDEN.
  GAYLORD.

LAT...LON 4432 9468 4472 9412 4472 9402 4461 9388
      4460 9389 4459 9390 4459 9389 4457 9390
      4419 9451
TIME...MOT...LOC 0537Z 227DEG 50KT 4432 9450
Local storm report, Sep 21, 1:42 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
142 AM CDT TUE SEP 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 AM     HAIL             1 E RICHFIELD           44.88N 93.26W
09/21/2010  M1.00 INCH       HENNEPIN           MN   ASOS

            OBSERVED AT MSP INTERNATIONAL AIRPORT.

&&

MPG
Local storm report, Sep 21, 1:46 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
146 AM CDT TUE SEP 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     HAIL             2 SW ST PAUL            44.93N 93.13W
09/21/2010  M1.25 INCH       RAMSEY             MN   TRAINED SPOTTER

            IN HIGHLAND PARK AREA POWER ALSO IS OUT.

&&

KME
Local storm report, Sep 21, 1:49 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
149 AM CDT TUE SEP 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     HAIL             2 SW ST PAUL            44.93N 93.13W
09/21/2010  M1.50 INCH       RAMSEY             MN   TRAINED SPOTTER

            IN HIGHLAND PARK AREA. SPOTTER INDICATES A DEAD TREE IS
            DOWN IN NEIGHBORHOOD.

&&

KME
Local storm report, Sep 21, 2:04 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
204 AM CDT TUE SEP 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     HAIL             MAHTOMEDI               45.06N 92.96W
09/21/2010  M1.50 INCH       WASHINGTON         MN   TRAINED SPOTTER

&&

MPG
Local storm report, Sep 21, 2:05 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
205 AM CDT TUE SEP 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 AM     HAIL             HUDSON                  44.97N 92.74W
09/21/2010  M0.50 INCH       ST. CROIX          WI   LAW ENFORCEMENT

            BRANCHES DOWN AND POWER OUTAGES REPORTED.

&&

KME

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 2:01 AM CDTSevere Thunderstorm WarningMPXPolk, Saint Croix29 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.